Stop cutting patients off their prescribed benzodiazepines

In the wake of the opioid epidemic, benzodiazepines have been called “our other prescription drug problem” and “the next U.S. drug crisis.” Prescriptions are on the rise, with over 30 million Americans reporting benzodiazepine use in the previous year. This is alarming, as benzodiazepines are implicated in at least 30% of opioid overdose deaths and have serious risks of their own, such as car accidents, falls, physical dependence, and dementia.

Combining benzodiazepines and opioids causes respiratory depression, increasing the risk of fatal overdose tenfold compared to the use of opioids alone. In 2016, the FDA issued a boxed warning advising extreme caution when combining these drug classes. The 2016 CDC Guideline for Prescribing Opioids for Chronic Pain also addressed co-prescription, stating: “Clinicians should avoid prescribing opioid pain medication and benzodiazepines concurrently whenever possible.”

The CDC Guideline further says: “there are circumstances when it might be appropriate to prescribe opioids to a patient receiving benzodiazepines.” But in the current climate, the recommendation to avoid co-prescribing is often treated as law, and physicians and pharmacies are being pressured to curb the practice.

This is contributing to another crisis: Patients being forced off long-term benzodiazepines, often with serious consequences. Lori Ann G., a professional billiards player from Arizona, was cut off her 17-year Klonopin prescription by a doctor who simply no longer wanted the liability of prescribing benzodiazepines. The dangers of acute benzodiazepine withdrawal are well known: seizures and even death. Thirty-six hours after her last dose of Klonopin, Lori Ann experienced multiple seizures, and her blood pressure was “off the charts,” landing her in the emergency room. She had two more ER visits in 30 days, each time asked by staff: “Are you here for pills?” Finally, during her third visit, a physician recognized that she was in benzodiazepine withdrawal and gave her only enough Valium for a 30-day taper.

Lori Ann’s withdrawal was unbearable: “My heart was jumping out of my chest. My hearing was blown. My eyesight was completely blurred. I thought I was literally dying.” Involuntary clenching of her jaw shattered three molars.

Even when benzodiazepines are not stopped abruptly, patients are often forced to taper too quickly. Yvonne Gibney, a former office manager from New Mexico and a chronic pain patient, had filled the same prescriptions for Dilaudid and Ativan for years. But in 2017, her pharmacy’s new policy prohibited dispensing a benzodiazepine with an opioid. Yvonne found another pharmacy to dispense Ativan, but her doctor became nervous and cut her dose by half, initiating a taper to be done in two months’ time.

Withdrawal symptoms are a natural consequence of stopping or precipitously lowering a long-term benzodiazepine dose. Yet the diagnosis of benzodiazepine withdrawal is often missed: patients are assumed to be “drug-seekers” and withdrawal goes untreated. Yyonne returned to her doctor’s office a few days after her Ativan reduction with clear withdrawal symptoms, sweating, shaking, and crying. Her doctor refused to slow her taper rate and referred her to an addiction clinic, which performed drug testing and asked questions implying she was seeking pills. After several calls to her doctor pleading for help, Yvonne was dropped from his practice.

Patients who survive rapid benzodiazepine discontinuation may face severe and debilitating symptoms. And in a subset, these can persist for years after the last dose — a “protracted withdrawal syndrome” more accurately described as neurological injury. Two years after her rapid taper, Yvonne remains extremely ill. She is emaciated, having lost much of her muscle mass. She has frozen shoulders and severe contractures in her hands. She has extreme nerve pain she describes as a “sandblaster across my entire body,” causing her to stand 18 hours a day to avoid unbearable skin contact with furniture. She is completely reliant on her husband to care for her. Yvonne contemplates suicide daily as a means of escape from her symptoms.

As for Lori Ann, six years after her last Valium dose, she remains unable to work. Her short-term memory has been so damaged from rapid withdrawal that she uses Post-It notes to remind herself that she is cooking. She lives alone, and caring for herself is a struggle.

The benzodiazepine problem goes beyond concerns of overprescribing. Physicians receive little to no education on how to properly taper benzodiazepines, and that is resulting in serious harm. Patients like Yvonne and Lori are left gravely ill, with little support from their doctors, and they aren’t alone: my nonprofit receives hundreds of emails monthly from benzodiazepine patients abandoned by their doctors or forced to taper too quickly.

Patients on long-term benzodiazepines should be handled with care. There is no one-size-fits-all approach to withdrawing from this class of drug. A proper benzodiazepine taper can take many months or even years (one to two months is not enough for many). Even guidelines that recommend a “slow” taper may be too fast for some: the CDC Guideline, for example, recommends that benzodiazepines be reduced by 25% every one to two weeks, whereas many patients in online withdrawal forums find they must taper less than 10% of their current dose monthly to keep symptoms tolerable. While the Ashton Manual on tapering benzodiazepines is a good starting point, the rate of withdrawal should ultimately be determined by the patient’s symptoms. Not only does this alleviate patient suffering, but it also decreases the risk of neurological injury that can occur with abrupt removal of the drug.

Regarding opioids, in response to forced and rapid tapers, the CDC issued a statement earlier this year advising against misapplication of their guidelines: “The Guideline does not support abrupt tapering or sudden discontinuation of opioids. These practices can result in severe opioid withdrawal symptoms.” Similarly, the FDA warned: “Health care professionals should not abruptly discontinue opioids in a patient who is physically dependent … Create a patient-specific plan to gradually taper the dose.” Given the examples above, and many other unfortunate (and preventable) outcomes we have seen, it seems obvious these statements should be applied to benzodiazepines as well.

Christy Huff is a cardiologist and co-director, Benzodiazepine Information Coalition. She can be reached on Twitter @christyhuffMD.

Image credit: Shutterstock.com

View 17 Comments >

Most Popular

Join 150,000+ subscribers

Get the best of KevinMD in your inbox

Sign me up! It's free. 
close-link
✓ Join 150,000+ subscribers 
✓ Get KevinMD's 5 most popular stories
Subscribe. It's free.